Alert archive / Washington / Wind Advisories in 2011
Wind Advisory 22, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 25, 2011, 9:32 AM PST for San Juan County, Washington. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2011, 9:32 AM PST (17:32 UTC)
- Expired
- Dec 25, 2011, 3:00 PM PST
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2452 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838 WWUS76 KSEW 251732 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 932 AM PST SUN DEC 25 2011 ...A WIND ADVISORY IS IN EFFECT UNTIL 2 PM THIS AFTERNOON FOR THE AREA AROUND LAKE LAWRENCE IN THURSTON COUNTY... .AN APPROACHING COLD FRONT WILL PRODUCE PERIODS OF SUSTAINED WINDS UP TO 35 MPH WITH GUSTS TO 45 MPH THROUGH THE EARLY AFTERNOON HOURS IN THE AREA AROUND LAKE LAWRENCE IN THURSTON COUNTY. WAZ504-252200- /O.NEW.KSEW.WI.Y.0022.111225T1732Z-111225T2200Z/ SOUTHWEST INTERIOR- 932 AM PST SUN DEC 25 2011 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. * SOME AFFECTED LOCATIONS...LAKE LAWRENCE IN THURSTON COUNTY * TIMING...CHRISTMAS MORNING THROUGH THE EARLY AFTERNOON HOURS * WIND...PERIODS OF SUSTAINED WINDS 25 TO 35 MPH GUSTING TO 45 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
1 follow-up statement
543 WWUS76 KSEW 251953 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1153 AM PST SUN DEC 25 2011 ...A WIND ADVISORY IS IN EFFECT UNTIL 3 PM THIS AFTERNOON... .A COLD FRONT MOVING THROUGH WESTERN WASHINGTON WILL PRODUCE PERIODS OF SUSTAINED WINDS UP TO 39 MPH WITH GUSTS TO 50 MPH THROUGH THE MID AFTERNOON. WAZ001-503-505>511-252300- /O.EXB.KSEW.WI.Y.0022.000000T0000Z-111225T2300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA- TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA- 1153 AM PST SUN DEC 25 2011 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. * TIMING...CHRISTMAS MORNING THROUGH MID AFTERNOON * WIND...PERIODS OF SUSTAINED WINDS 30 TO 39 MPH GUSTING TO 50 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ WAZ504-252300- /O.EXT.KSEW.WI.Y.0022.000000T0000Z-111225T2300Z/ SOUTHWEST INTERIOR- 1153 AM PST SUN DEC 25 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * TIMING...CHRISTMAS MORNING THROUGH MID AFTERNOON * WIND...PERIODS OF SUSTAINED WINDS 30 TO 39 MPH GUSTING TO 50 MPH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:30 AM PST, 2 minutes earlier.
Area forecast discussion, Dec 25, 9:30 AM PST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SEATTLE WA 930 AM PST SUN DEC 25 2011 .SYNOPSIS...A COLD FRONT MOVING ONSHORE THIS MORNING WILL BRING RAIN TO THE AREA AND BREEZY CONDITIONS MAINLY TO THE COAST AND NORTH INTERIOR. SHOWERS WILL TAPER OFF THIS EVENING AS A WEAK RIDGE OF HIGH PRES BUILDS INTO THE AREA. ANOTHER FRONT WILL APPROACH THE AREA MONDAY AND MOVE INLAND MONDAY EVENING. THIS PATTERN WILL CONTINUE FOR THE UPCOMING WEEK AS STRONG ZONAL FLOW SETS UP OVER THE NORTH PACIFIC... ALLOWING A SERIES OF PACIFIC FRONTAL SYSTEMS TO MOVE THROUGH THE AREA. && .SHORT TERM...UPDATED THE MARINE SECTION BELOW. SATELLITE AND RADAR IMAGERY SHOWS INCOMING FRONT MOVING INTO THE COASTAL WATERS THIS MORNING. ONSET OF RAIN AT 16Z FOR THE COAST A BIT LATER THAN ANTICIPATED...MORNING MODEL RUNS PICKING UP ON THIS WITH PRECIPITATION SPREADING INLAND BY MIDDAY AND INTO THE CASCADES IN THE EARLY AFTERNOON HOURS. KLGX AND S-BAND PROFILER AT WESTPORT SHOWING SNOW LEVELS AROUND 4000 FEET AS OF 17Z ALONG THE COAST...EXPECT SNOW LEVELS IN THE MOUNTAINS TO DROP TO AROUND 3500 FEET WITH THE FRONT AND 2500 FEET THIS EVENING. ANTICIPATE 4 TO 8 INCHES OF SNOW ABOVE ABOUT 3500 FEET THROUGH TONIGHT FOR THE CASCADES AND MARGINAL WINTER WEATHER ADVISORY AMOUNTS AT MT BAKER...STEVENS PASS...AND PARADISE. WILL UPDATE THE ADVISORY FOR ABOVE 3500 FEET LATER THIS MORNING. SHOWERS TAPER OFF TONIGHT BEHIND THE FRONT AS WEAK HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST THEN SHIFTS EAST OF THE CASCADES MON MORNING AHEAD OF THE NEXT SYSTEM. THE NEXT FRONT AT THE LEADING EDGE OF A STRENGTHENING PACIFIC JET STREAM WILL MOVE ACROSS THE AREA MONDAY EVENING BRINGING A PERIOD OF MODERATE TO LOCALLY HEAVY RAIN TO THE COAST AND BREEZY TO LOCALLY WINDY CONDITIONS. WITH THE LOWER SNOW LEVELS AT THE ONSET OF THIS SYSTEM...MORE WIDESPREAD ADVISORY SNOWFALL AMOUNTS ARE EXPECTED FOR THE MOUNTAINS WITH THIS FRONT. SNOW LEVELS WILL BEGIN TO RISE TUESDAY MORNING AHEAD OF THE NEXT SYSTEM...RAINFALL WILL PICK UP AGAIN LATER TUESDAY AS THIS WAVE IN THE SERIES MOVES INTO THE AREA. IN ADDITION TO A RENEWED SHOT OF RAIN FOR THE LOWER ELEVATIONS...THIS SYSTEM WILL BRING ANOTHER ROUND OF MOUNTAIN SNOW ABOVE 4000 FEET. TEMPERATURES WILL RANGE FROM THE MID 30S TO LOWER 40S AT NIGHT AND REMAIN IN THE LOWER TO MID 40S DURING THE DAY THROUGH TUESDAY. .LONG TERM...FROM PREVIOUS DISCUSSION...MODELS CONTINUE TO ADVERTISE A WET AND ACTIVE PERIOD THROUGH THE WEEK AND POSSIBLY INTO NEW YEARS DAY. LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY NIGHT INTO EARLY WEDNESDAY AND AGAIN WEDNESDAY NIGHT...FRIDAY...AND NEXT SATURDAY AS MOISTURE GETS TRANSPORTED EASTWARD FROM THE SUBTROPICAL WESTERN PACIFIC. A 140-160 KNOT 300 MB JET MAY ENERGIZE INDIVIDUAL FRONTAL WAVES RESULTING IN WINDY CONDITIONS AT TIMES. THE ECMWF IS GENERALLY ABOUT 20 KT STRONGER WITH THE JET THAN THE GFS. SNOW LEVELS WILL RISE TO ABOUT 5000 FEET MIDWEEK THEN FALL BACK TO ABOUT 3000 FEET BY NEXT FRIDAY. ALBRECHT && .HYDROLOGY...A SERIES OF WET WEATHER SYSTEMS WILL ARRIVE OVER THE NEXT WEEK OR SO. ALTHOUGH NO PARTICULAR SYSTEM LOOKS LIKE IT WILL CAUSE WIDESPREAD FLOODING...RIVERS WILL CERTAINLY RISE. THE SKOKOMISH RIVER IS LIKELY TO REACH ADVISORY STAGE AT TIMES AND COULD GO ABOVE FLOOD STAGE AS WELL. BURKE && .AVIATION...THE COLD FRONT NEAR THE COAST AT 8AM WILL MOVE THROUGH WESTERN WA BY MIDDAY. IT IS WEAKER AND NOT AS WET AS EXPECTED...BUT THERE WILL STILL BE SEVERAL HOURS OF CIGS AND PERHAPS VSBY DROPPING TO MVFR AND I WILL TUNE THE TAFS A BIT BUT STILL KEEP SOME RAINY BLUSTERY WEATHER IN THERE WITH THE FRONT ITSELF. ONSHORE FLOW AND SCATTERED SHOWERS WILL BE THE RULE BEHIND THE FRONT WITH PARTIAL CLEARING PERIODS AFTER THE FROPA. THE MOUNTAINS WILL CATCH THE WORST OF IT AND THE MOUNTAINS THAT ARE NOT YET OBSCURED WILL BE LATER THIS MORNING...AND WILL REMAIN MOSTLY OBSCURED BEHIND THE FRONT THIS AFTERNOON AND EVENING. 19 KSEA...WILL HANG ON TO SOME OF THE BREEZY WET WEATHER IN THE CURRENT TAF WITH THE FRONT STILL TO COME THROUGH LATER THIS MORNING. THE SYSTEM LOOKS WEAK ON SATELLITE IMAGERY BUT PRETTY VIGOROUS ON THE COASTAL RADAR...SO CIGS AROUND 020 ARE A STILL A GOOD BET AS THE FRONT MOVES OVER THE SEATTLE AREA LATE THIS MORNING WITH A MIDDAY FROPA. 19 && .MARINE...UPDATED...AT 9AM GRADIENTS SPIKED NICELY AND AST-UIL ROSE TO +6MB AND OLM-BLI ROSE TO 5MB...SO THAT WILL HELP VERIFY THE GALE WARNINGS AS THE FRONT SEEMS TO HAVE A LITTLE MORE PUNCH NOW THIS MORNING. I MADE NO BIG CHANGES TO THE MORNING FCSTS AND GRIDS WHICH ARE STILL A GOOD MATCH TO THE LATEST 12Z RUN OF THE UW 4KM MESOSCALE SOLUTION. THE FRONT WILL BE THROUGH THE COASTAL WATERS BY 11AM SO I HAVE ENDED THE GALE AT THAT TIME AND STARTED A SMALL CRAFT ADVISORY. 19 && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...GALE WARNING FOR THE COASTAL WATERS TIL 11AM. GALE WARNING FOR THE EAST ENTRANCE TO THE STRAIT...ADMIRALTY INLET...AND NORTHERN INLAND WATERS. .SMALL CRAFT ADVISORY STARTING AT 11AM FOR THE COASTAL WATERS. SMALL CRAFT ADVISORY FOR THE WEST AND CENTRAL PORTION OF THE STRAIT OF JUAN DE FUCA...AND PUGET SOUND/HOOD CANAL. .SMALL CRAFT ADVISORY FOR THE GRAYS HARBOR BAR. YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML WWW.WEATHER.GOV/SEATTLE
In the hours before
Local storm report, Dec 25, 8:51 AM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
851 AM PST SUN DEC 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM NON-TSTM WND GST 4 ENE VAIL 46.86N 122.58W
12/25/2011 M51 MPH THURSTON WA TRAINED SPOTTER
SUSTAINED SOUTH-SOUTHEAST WIND OF 31 MPH.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 2:51 AM PST | Winter Weather Advisory | SEW | 20 hr | |
| Dec 25, 11:05 AM PST | Gale Warning | SEW | 3 hr | |
| Dec 25, 11:05 AM PST | Small Craft Advisory | SEW | 11 hr | |
| Dec 25, 2:27 PM PST | Gale Watch | SEW | 9 hr |
Nearby
Wind Advisories in Washington, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.